Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A Two-Grid Block-Centered Finite Difference Method for the Nonlinear Time-Fractional Parabolic Equation


In this article, a two-grid block-centered finite difference scheme is introduced and analyzed to solve the nonlinear time-fractional parabolic equation. This method is considered where the nonlinear problem is solved only on a coarse grid of size H and a linear problem is solved on a fine grid of size h. Stability results are proven rigorously. Error estimates are established on non-uniform rectangular grid which show that the discrete \(L^{\infty }(L^2)\) and \(L^2(H^1)\) errors are \(O(\triangle t^{2-\alpha }+h^2+H^3)\). Finally, some numerical experiments are presented to show the efficiency of the two-grid method and verify that the convergence rates are in agreement with the theoretical analysis.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2


  1. 1.

    Golmankhaneh, A.K., Baleanu, D.: Fractal calculus involving gauge function. Commun. Nonlinear Sci. Numer. Simul. 37, 125–130 (2016)

  2. 2.

    Khalili Golmankhaneh, A., Baleanu, D.: New derivatives on the fractal subset of real-line. Entropy 18(2), 1 (2016)

  3. 3.

    Jiang, Y., Ma, J.: High-order finite element methods for time-fractional partial differential equations. J. Comput. Appl. Math. 235(11), 3285–3290 (2011)

  4. 4.

    Li, W., Da, X.: Finite central difference/finite element approximations for parabolic integro-differential equations. Computing 90(3–4), 89–111 (2010)

  5. 5.

    Liu, Y., Du, Y., Li, H., He, S., Gao, W.: Finite difference/finite element method for a nonlinear time-fractional fourth-order reaction–diffusion problem. Comput. Math. Appl. 70(4), 573–591 (2015)

  6. 6.

    Zeng, F., Li, C., Liu, F., Turner, I.: The use of finite difference/element approaches for solving the time-fractional subdiffusion equation. SIAM J. Sci. Comput. 35(6), A2976–A3000 (2013)

  7. 7.

    Zhang, N., Deng, W., Wu, Y.: Finite difference/element method for a two-dimensional modified fractional diffusion equation. Adv. Appl. Math. Mech 4, 496–518 (2012)

  8. 8.

    Liu, Y., Fang, Z., Li, H., He, S.: A mixed finite element method for a time-fractional fourth-order partial differential equation. Appl. Math. Comput. 243, 703–717 (2014)

  9. 9.

    Liu, Y., Li, H., Gao, W., He, S., Fang, Z.: A new mixed element method for a class of time-fractional partial differential equations. Sci. World J. 2014, 141467 (2014). doi:10.1155/2014/141467

  10. 10.

    Huang, J., Tang, Y., Vázquez, L., Yang, J.: Two finite difference schemes for time fractional diffusion-wave equation. Numer. Algorithms 64(4), 707–720 (2013)

  11. 11.

    Sousa, E.: Finite difference approximations for a fractional advection diffusion problem. J. Comput. Phys. 228(11), 4038–4054 (2009)

  12. 12.

    Sousa, E.: A second order explicit finite difference method for the fractional advection diffusion equation. Comput. Math. Appl. 64(10), 3141–3152 (2012)

  13. 13.

    Sousa, E.: An explicit high order method for fractional advection diffusion equations. J. Comput. Phys. 278, 257–274 (2014)

  14. 14.

    Vong, S., Wang, Z.: A high order compact finite difference scheme for time for fractional Fokker–Planck equations. Appl. Math. Lett. 43, 38–43 (2015)

  15. 15.

    Liu, Z., Li, X.: A Crank–Nicolson difference scheme for the time variable fractional mobile-immobile advection-dispersion equation. J. Appl. Math. Comput. doi:10.1007/s12190-016-1079-7

  16. 16.

    Liu, Z., Cheng, A., Li, X.: A second order finite difference scheme for quasilinear time fractional parabolic equation based on new fractional derivative. Int. J. Comput. Math. doi:10.1080/00207160.2017.1290434

  17. 17.

    Cheng, A., Wang, H., Wang, K.: A eulerian-lagrangian control volume method for solute transport with anomalous diffusion. Numer. Methods Partial Differ. Equ. 31(1), 253–267 (2015)

  18. 18.

    Wei, L., He, Y.: Analysis of a fully discrete local discontinuous galerkin method for time-fractional fourth-order problems. Appl. Math. Model. 38(4), 1511–1522 (2014)

  19. 19.

    Lin, Y., Li, X., Xu, C.: Finite difference/spectral approximations for the fractional cable equation. Math. Comput. 80(275), 1369–1396 (2011)

  20. 20.

    Lin, Y., Xu, C.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225(2), 1533–1552 (2007)

  21. 21.

    Caputo, M., Fabrizio, M.: A new definition of fractional derivative without singular kernel. Progr. Fract. Differ. Appl 1(2), 1–13 (2015)

  22. 22.

    Atangana, A.: On the new fractional derivative and application to nonlinear fishers reaction-diffusion equation. Appl. Math. Comput. 273, 948–956 (2016)

  23. 23.

    Atangana, A., Koca, I.: Chaos in a simple nonlinear system with atangana-baleanu derivatives with fractional order. Chaos, Solitons Fractals: Interdiscip. J. Nonlinear Sci., Nonequilib. Complex Phenom. 10, 447–454 (2016)

  24. 24.

    Atangana, A., Baleanu, D.: Numerical solution of a kind of fractional parabolic equations via two difference schemes. Abstr. Appl. Anal. 2013, 828764 (2013). doi:10.1155/2013/828764

  25. 25.

    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339(1), 1–77 (2000)

  26. 26.

    Bouzid, N., Merad, M., Baleanu, D.: On fractional Duffin–Kemmer–Petiau equation. Few-Body Syst. 57(4), 265–273 (2016)

  27. 27.

    Zhang, Y., Benson, D.A., Reeves, D.M.: Time and space nonlocalities underlying fractional-derivative models: distinction and literature review of field applications. Adv. Water Resour. 32(4), 561–581 (2009)

  28. 28.

    Gao, G.H., Sun, H.W., Sun, Z.Z.: Stability and convergence of finite difference schemes for a class of time-fractional sub-diffusion equations based on certain superconvergence. J. Comput. Phys. 280, 510–528 (2015)

  29. 29.

    Schumer, R., Benson, D.A., Meerschaert, M.M., Baeumer, B.: Fractal mobile/immobile solute transport. Water Resour. Res. (2003). doi:10.1029/2003WR002141

  30. 30.

    Liu, F., Zhuang, P., Burrage, K.: Numerical methods and analysis for a class of fractional advection-dispersion models. Comput. Math. Appl. 64(10), 2990–3007 (2012)

  31. 31.

    Zhang, H., Liu, F., Phanikumar, M.S., Meerschaert, M.M.: A novel numerical method for the time variable fractional order mobile-immobile advection-dispersion model. Comput. Math. Appl. 66(5), 693–701 (2013)

  32. 32.

    Ashyralyev, A., Cakir, Z.: On the numerical solution of fractional parabolic partial differential equations with the dirichlet condition. Discrete Dyn. Nat. Soc. 2012, 696179 (2012). doi:10.1155/2012/696179

  33. 33.

    Ashyralyev, A., Cakir, Z.: Fdm for fractional parabolic equations with the neumann condition. Adv. Differ. Equ. 2013(1), 1–16 (2013)

  34. 34.

    Ashyralyev, A.: Well-posedness of fractional parabolic equations. Bound. Value Probl. 2013(1), 1–18 (2013)

  35. 35.

    Raviart, P.A., Thomas, J.M.: A mixed finite element method for 2-nd order elliptic problems. In: Mathematical Aspects of Finite Element Methods, pp. 292–315. Springer Berlin Heidelberg (1977)

  36. 36.

    Arbogast, T., Wheeler, M.F., Yotov, I.: Mixed finite elements for elliptic problems with tensor coefficients as cell-centered finite differences. SIAM J Numer Anal 34(2), 828–852 (1997)

  37. 37.

    Rui, H., Pan, H.: A block-centered finite difference method for the darcy-forchheimer model. SIAM J. Numer. Anal. 50(5), 2612–2631 (2012)

  38. 38.

    Li, X., Rui, H.: Characteristic block-centred finite difference methods for nonlinear convection-dominated diffusion equation. Int. J. Comput. Math. 89(1), 386–404 (2017)

  39. 39.

    Li, X., Rui, H.: A two-grid block-centered finite difference method for nonlinear non-fickian flow model. Appl. Math. Comput. 281, 300–313 (2016)

  40. 40.

    Rui, H., Pan, H.: Block-centered finite difference methods for parabolic equation with time-dependent coefficient. Jpn. J. Ind. Appl. Math. 30(3), 681–699 (2013)

  41. 41.

    Rui, H., Wei, L.: A two-grid block-centered finite difference method for Darcy–Forchheimer flow in porous media. SIAM J. Numer. Anal. 53(4), 1941–1962 (2015)

  42. 42.

    Liu, Z., Li, X.: A parallel cgs block-centered finite difference method for a nonlinear time-fractional parabolic equation. Comput. Methods Appl. Mech. Eng. 308, 330–348 (2016)

  43. 43.

    Xu, J.: Two-grid discretization techniques for linear and nonlinear pdes. SIAM J. Numer. Anal. 33(5), 1759–1777 (1996)

  44. 44.

    Dawson, C.N., Wheeler, M.F., Woodward, C.S.: A two-grid finite difference scheme for nonlinear parabolic equations. SIAM J. Numer. Anal. 35(2), 435–452 (1998)

  45. 45.

    Nédélec, J.C.: Mixed finite elements in \(\mathbb{R}^3\). Numer. Math. 35(3), 315–341 (1980)

  46. 46.

    Douglas Jr., J., Wang, J.: Superconvergence of mixed finite element methods on rectangular domains. Calcolo 26(2–4), 121–133 (1989)

  47. 47.

    Durán, R.: Superconvergence for rectangular mixed finite elements. Numer. Math. 58(1), 287–298 (1990)

Download references


The authors would like to thank the editor and referees for their valuable comments and suggestions which helped us to improve the results of this paper. This work is supported by the National Natural Science Foundation of China Grant Nos. 11671233, 91330106.

Author information

Correspondence to Hongxing Rui.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Li, X., Rui, H. A Two-Grid Block-Centered Finite Difference Method for the Nonlinear Time-Fractional Parabolic Equation. J Sci Comput 72, 863–891 (2017). https://doi.org/10.1007/s10915-017-0380-4

Download citation


  • Block-centered finite difference
  • Time-fractional parabolic equation
  • Nonlinear
  • Stability results
  • Error estimates
  • Numerical experiments

Mathematics Subject Classification

  • 26A33
  • 65M06
  • 65M12
  • 65M15
  • 65M55